The Lupus Forum banner
1 - 5 of 5 Posts

·
Registered
Joined
·
25 Posts
Discussion Starter · #1 ·
Hi there,

I've recently been diagnosed with SLE after having been diagnosed with DLE in 1998. I have taken plaquenil off & on over the past 10 years with no problems but with the diagnosis of SLE I was given mepacrine to take - half a tablet (min dose) 3 times a week as well as the plaquenil.

When I took the first mepacrine within 4 hours after bad tummy cramps I was being very sick & had diarrhea. I felt very cold, shaken & slightly faint. It lasted about an hour.

Anyone else had these symptoms & did you persevere with the tablet? Did it get better?

I did call St Thomas' to ask what I should do as my next appointment with Dr D'Cruz is in 3 months but they haven't come back to me as yet.

Any suggestions would be most appreciated.

Fran
x
 

·
Registered
Joined
·
2,404 Posts
Dear Fran,
I take mepacrine, half a tablet six days a week. It was a bit unpleasant at first but not as bad as you are getting.

It is a great drug for the skin so if you can persevere you will be glad.
x Lola
 

·
Registered
Joined
·
893 Posts
Hi Fran

I have been taking Mepacrine for a few months now.

It wasnt until about the second month I did, and am, still experiencing stomach pain, intermittant diarrorhia and very on and off nausia.

It is not consistant enough for me to definately say it must be the Mepacrine and it well could be that one, two or none of they symptoms are down to the medication.

My Rhumatologist appointment is coming up in October so there is an opportunity to put the questions out there.

From what you are saying it sounds like you are having side effects that are mentioned or listed within the leaflet that came with your medication.

I am being closely (ish) monitered for any more serious side effects eg the liver by monthly blood tests.

I have heard Mepacrine suits a lot of people but am unsure about non serious side effects or mild effects lets say. I will be interested in the other posts ,replies to your thread.

On a last note I would seriously consider if I were you going to your GP(or phoning and asking them to call you back) as your symptoms sound more severe than my own or anyone elses I have heard.
It would be nice to get some reassurance at least.

I Googled my side effects as naughtyly (sic) the meds came without any paperwork:rolleyes:.

100mg tab everyday of Mepacrine is what I take although my Rhumatologist tried to increase it to 300mg a day!!!. I sought other advice and ignored his recommendations. I did my medical homework so I do not advise anyone else to dabble unless they throughly have checked out dosage.

St Thomas did want me to go on 50mg , three times a week. Im working on convincing my local Rhumie that at that dosage I will hoepfully thrive better:).

St Thomas also have an online nurse called Angie? I believe she is not based at St T's but will answer medical questions but that may be eventually, Im not sure as I have never tried it.

Good luck and I look forward to hearing how you get on.

Apologies for being so long winded:)

Nicky
 

·
Registered
Joined
·
25 Posts
Discussion Starter · #4 ·
Update

Hi there,

Thanks for the replies.

Dr D'Cruz (St T's) secretary called me back today with the message to say Dr D'Cruz said to stop the Mepacrine & that there were no more appointments much before the one I have already so to wait till then to see him again.

She also said he'd advised to go to my GP (who was useless in the first place & insisted nothing was wrong with me & I had to fight to get a refferal) to see if they would give me anything else in the meantime.

At the mo things aren't so bad but I'm gonna stick with the Plaquenil only & painkillers & if its lots worse before December then I'll go to my GP if not I'll wait to go back to Dr D'Cruz as I have so much faith in him I would feel better him prescribing meds to me.

Any other replies would be apprecaited tho!

Fran
x
 

·
Registered
Joined
·
893 Posts
Fran just a thought...

I quite
like the idea of going back to your GP if for nothing else than to underline the fact that you have been diagnosed.
Now you have the clout of St Thomas's behind you it may make her sit up straight and think outside the box....just a thought.

I am thinking out loud:hehe::)

I felt I had similar conceited inertia from my rhumatologist with regards to his attitude to my symptoms. With a visit to St Thomas under my belt I sensed that at least now my Rhumatologist had to adopt less of a biased attitude once ' other medical opinions were documented'.

Its harder for him to be quite so indifferent with a medical profession like St T's.

Luckly my GP was really open and did refer me under the question of 'I might have lupus'. I went back and thanked her.
I have to admit tho that despite her willingness I do realise a GP's limitations as they do not specialise.
My own humble opinion is that my GP's attitude is worth a hundred fold compared to my experience with my Rhumie.
 
1 - 5 of 5 Posts
Top